Alert archive / Nebraska / Tornado Warnings in 2015
Tornado Warning 31, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 9, 2015, 8:33 PM CDT for Harlan County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2015, 8:33 PM CDT (01:33 UTC)
- Expired
- May 9, 2015, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Harlan County, NE
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:36 PM CDT | TORNADO | 8 Nne Stamford, NE | SPOTTER CONFIRMED BRIEF TORNADO TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 731 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600
WFUS53 KGID 100133
TORGID
NEC083-100200-
/O.NEW.KGID.TO.W.0031.150510T0133Z-150510T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT SAT MAY 9 2015
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 900 PM CDT
* AT 832 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR OXFORD...OR 17 MILES SOUTHWEST OF
HOLDREGE...MOVING NORTH AT 25 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
OXFORD AROUND 840 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4035 9963 4035 9944 4014 9943 4014 9962
TIME...MOT...LOC 0132Z 176DEG 22KT 4021 9954
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WESELY1 follow-up statement
332
WWUS53 KGID 100137
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT SAT MAY 9 2015
NEC083-100200-
/O.CON.KGID.TO.W.0031.000000T0000Z-150510T0200Z/
HARLAN NE-
837 PM CDT SAT MAY 9 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN HARLAN COUNTY...
AT 834 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR OXFORD...OR 16 MILES SOUTHWEST OF HOLDREGE...MOVING
NORTH AT 25 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
AT 825 PM CDT...A TRAINED SPOTTER REPORTED A BRIEF TORNADO CROSSED
HIGHWAY 89 AROUND 5 MILES WEST OF ORLEANS. AT 836 PM CDT...A TRAINED
SPOTTER REPORTED A SECOND BREIF TORNADO BETWEEN OXFORD AND ORLEANS.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HARLAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4035 9963 4035 9944 4019 9947 4017 9961
TIME...MOT...LOC 0134Z 176DEG 23KT 4023 9954
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WESELYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 3:57 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 9, 3:57 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 357 PM CDT SAT MAY 9 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 357 PM CDT SAT MAY 9 2015 OBVIOUSLY THE MAIN FOCUS OF THESE NEXT 24 HOURS IS ON THE YET- SOMEWHAT-UNCERTAIN RISK FOR AT LEAST A FEW SEVERE STORMS MAINLY WITHIN THE SOUTHERN 1/2 OF THE CWA...POSSIBLY STARTING LATE THIS AFTERNOON BUT LIKELY MORE SO THIS EVENING-TONIGHT (ESPECIALLY 7PM-2AM TIME FRAME). FOR THOSE WHO MIGHT HAVE MISSED THE UPDATED TRENDS EARLIER TODAY...THE OVERALL POTENTIAL FOR A MORE WIDESPREAD/"HIGHER END" SEVERE THREAT APPEARS TO HAVE DIMINISHED OVER THE PAST 24 HOURS...BUT THAT'S NOT TO SAY THAT AT LEAST A LIMITED SEVERE WEATHER EVENT COULD STILL UNFOLD...MAYBE WITH A TORNADO OR TWO ESPECIALLY NEAR/SOUTH OF THE STATE LINE. OVERALL THOUGH...AGREE WITH THE DECISION BY SPC EARLIER TODAY TO "DOWNGRADE" THE CATEGORICAL RISK LEVEL TO A COMBINATION OF MARGINAL NORTH/SLIGHT SOUTH FROM THE PREVIOUS SLIGHT NORTH/MARGINAL SOUTH. ALTHOUGH WILL NOT SPEND TOO MUCH TIME FOCUSING ON SUNDAY DAYTIME...IT/S WORTH NOTING THAT IF THIS SLOW- MOVING MID-UPPER LEVEL LOW SLOWS DOWN MUCH MORE...OUR FAR EASTERN COUNTIES ALONG THE HIGHWAY 81 CORRIDOR COULD COME PERILOUSLY CLOSE TO FINDING THEMSELVES IN A BRIEF STRONG-SEVERE STORM RISK SUNDAY AFTERNOON BEFORE THE COLD FRONT SWEEPS INSTABILITY OFF TO THE EAST. AT LEAST FOR NOW THOUGH...HAVE KEPT ANY THUNDERSTORM MENTION OUT OF THE FORECAST FOR SUNDAY AFTERNOON...KEEPING WITH THE GOING EXPECTATION THAT ANY SEVERE RISK WILL FOCUS AT LEAST 25-50+ MILES EAST OF THE CWA. SOMETHING TO WATCH FOR SURE THOUGH. STARTING WITH THE HERE AND NOW AS OF 20Z/3PM...THE MAJORITY OF THE CWA CONTINUES TO SEE A SEASONABLY COOL...DREARY DAY UNDER WIDESPREAD LOW STRATUS CLOUDS...EAST-NORTHEAST BREEZES GENERALLY 10-15 MPH WITH HIGHER GUSTS...SCATTERED LIGHT RAIN SHOWERS...AND EVEN SOME LIGHT FOG. JUST WITHIN THE PAST HOUR...A NARROW LINE OF THUS- FAR WEAK THUNDERSTORMS HAS INVADED THE SOUTHWESTERN CWA...AND IS WORKING NORTHWARD AT AROUND 30 MPH. THIS LINE OF CONVECTION STARTED OUT IN FAR WESTERN KS THIS MORNING...AND HAS CONTINUED MOVING NORTHEAST. IN THE MID-UPPER LEVELS...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA CLEARLY DEPICTS THE CENTER OF THE LARGE MID-UPPER LEVEL CLOSED LOW WORKING SLOWLY EASTWARD ACROSS SOUTH CENTRAL COLORADO...AND APPEARS TO HAVE HAS SLOWED BY AT LEAST 50-100 MILES VERSUS MOST MODEL SOLUTIONS FROM 24 HOURS AGO. THE CURRENT NARROW LINE OF SHOWERS/STORMS IN THE CWA IS BEING DRIVEN BY FORCING FROM A WEAKER DISTURBANCE OUT AHEAD OF THE MAIN LOW...ALONG WITH DECENT LOW-MID LEVEL THETA-E ADVECTION. MEANWHILE OFF TO THE WEST...THE "MAIN SHOW" FOR EXPECTED SEVERE WEATHER IN THE REGION IS GETTING UNDERWAY NEARER THE CO/KS BORDER IN CLOSER PROXIMITY TO THE MAIN LOW. AT THE SURFACE...THE MAIN SYNOPTIC WARM FRONT IS STILL AT LEAST A FEW COUNTIES OFF TO OUR SOUTH- SOUTHWEST...WHILE THE PRIMARY ROUGHLY 998 MILLIBAR SURFACE LOW IS STILL WELL DOWN INTO THE SOUTHEAST CO AREA. TEMP-WISE...ALTHOUGH SOME LATE-DAY RISES ARE STILL POSSIBLE ESPECIALLY IF SOME PARTIAL CLEARING WORKS INTO SOUTHWESTERN ZONES...THE MAJORITY OF THE CWA IS ON TRACK TO FALL SHORT OF EARLY MORNING EXPECTATIONS BY SEVERAL DEGREES...WITH MOST PLACES TOPPING OUT IN THE 55-63 RANGE AT BEST. NOW LOOKING AHEAD FORECAST WISE... LATE THIS AFTERNOON-TONIGHT (THROUGH 12Z/7AM): AGAIN THE MAIN FOCUS REMAINS ON THE COMPLEX EVOLUTION OF CONVECTIVE TRENDS AND THE POTENTIAL FOR MAINLY AN EVENING/EARLY LATE NIGHT HOURS SEVERE WEATHER THREAT...PRIMARILY WITHIN THE SOUTHERN 1/3 TO 1/2 OF THE CWA. IN THE MID-UPPER LEVELS...THE BIG LOW PRESSURE SYSTEM IS PROGGED TO BE CENTERED OVER EAST-CENTRAL COLORADO BY MIDNIGHT...AND RIGHT OVER THE NEB/KS/CO BORDER AREA BY SUNRISE SUNDAY. IN TURN...THE ASSOCIATED SURFACE LOW AND ATTENDANT WARM FRONT WILL MOVE NORTHEAST AS WELL...WITH THE LOW EXPECTED TO BE NEAR THE MCCOOK AREA BY SUNRISE. BARRING SOME UNEXPECTED CHANGES...INITIALLY THIS AFTERNOON AM NOT EXPECTING THE CURRENT LINE OF STORMS MOVING NORTHEAST TO HAVE MUCH SEVERE POTENTIAL...THANKS TO EVEN ELEVATED CAPE VALUES AVERAGING AROUND 500 J/KG OR LESS THROUGH EARLY EVENING. CANNOT RULE OUT SOME SMALL HAIL OR GUSTY WINDS THOUGH UNDER STRONGER CORES. ALL ATTENTION THEN SHIFTS BACK OUT AT LEAST SLIGHTLY WEST-SOUTHWEST OF THE CWA...AS A NARROW CORRIDOR OF DESTABILIZATION GETS UNDERWAY BETWEEN THE CURRENT LINE OF CONVECTION AND THE MAIN LINE FARTHER WEST. ASSUMING THAT THE LATEST RAP13 HAS A DECENT HANDLE ON TRENDS...BY THE 7PM-10PM TIME FRAME AT LEAST A MODEST CORRIDOR OF HIGHER LOW-LEVEL CAPE ON THE ORDER OF 500-1000 J/KG SHOULD WORK NORTHWARD INTO MAINLY SOUTHERN PORTIONS OF THE CWA. ALTHOUGH THIS IS NOT EYE-POPPING...IT COULD BE SUFFICIENT FOR AT LEAST A FEW SEVERE STORMS PRIMARILY THIS EVENING AND POTENTIALLY EVEN LASTING A FEW HOURS PAST MIDNIGHT...GIVEN THAT THE WARM FRONT WILL BE LIFTING NORTH WHILE THE AXIS OF 35-40+ KT SOUTHERLY LOW LEVEL JET. ALTHOUGH SOMEWHAT UNUSUAL...THE MAXIMUM LOW-LEVEL INSTABILITY IN THE CWA (AGAIN MAINLY SOUTHERN COUNTIES) WILL PROBABLY BE A FEW HOURS EITHER SIDE OF MIDNIGHT. GIVEN HEALTHY DEEP LAYER 0-6 KM SHEAR ON THE ORDER OF 40-50 KNOTS AND STRONG 0-1KM LOW LEVEL SHEAR ON THE ORDER OF 25-30KT...CERTAINLY CANNOT DISCOUNT THE THREAT FOR A FEW TORNADOES EVEN AFTER NIGHTFALL...ESPECIALLY NEAR AND SOUTH OF THE STATE LINE. OF COURSE THIS WILL DEPEND HEAVILY ON STORM MODE...AND WHETHER CONVECTION IS MORE DISCRETE/SUPERCELLULAR (MORE FAVORABLE FOR POSSIBLE TORNADIC ACTIVITY) OR MORE QUASI- LINEAR/"MESSY" (LESS-FAVORABLE. AT ANY RATE THOUGH...THE MAIN SEVERE THREAT SHOULD BE HAIL UP TO AROUND PING PONG BALL SIZE...AND WIND GUSTS OF 60 TO PERHAPS 70 MPH. AT LEAST A MARGINALLY SEVERE HAIL THREAT COULD ALSO LAST WELL INTO THE NIGHT...AT LEAST ROUGHLY AS FAR NORTH AS THE I-80 CORRIDOR. AS THE NIGHT WEARS ON...THE MID LEVEL DRY SLOT SURGES NORTHEAST INTO THE AREA...WHICH SHOULD STEADILY END CONVECTION FROM SOUTH-TO- NORTH. ALTHOUGH THERE IS PLENTY OF UNCERTAINTY REGARDING THE SEVERE THREAT...THERE IS ALSO PLENTY OF UNCERTAINTY ON RAINFALL AMOUNTS. ALTHOUGH ANY HEAVIER STORMS COULD DUMP A QUICK 1-2 INCHES IN SOME AREAS...MOST PLACES MAY BE LUCKY TO SEE ONE-HALF INCH OR SO DUE TO THE RATHER PROGRESSIVE NATURE OF CONVECTION. IN OTHER WORDS...THIS SYNOPTIC/MESOSCALE SETUP APPEARS TO BE A FAR CRY FROM THE RECORD SETTING RAINS/FLOODING THAT SLAMMED A FEW OF OUR SOUTHEAST COUNTIES WEDNESDAY. BRIEFLY TURNING TO OTHER ELEMENTS TONIGHT...THE SLOWLY LIFTING WARM FRONT WILL GRADUALLY TURN BREEZES MORE SOUTHEASTERLY THAN EASTERLY...WITH SUSTAINED SPEEDS GENERALLY 15-20 MPH WITH HIGHER GUSTS. ALTHOUGH NOT NECESSARILY INDICATED IN THE FORECAST...SOME AREAS COULD ACTUALLY SEE TEMPS RISE A BIT HIGHER THIS EVENING/TONIGHT THAN THEY DID DURING THE DAY. STUCK CLOSE TO A GUIDANCE BLEND FOR LOW TEMPS...RANGING FROM UPPER 40S WEST TO MID-UPPER 50S WEST. SUNDAY DAYTIME THROUGH 00Z/7PM: ALTHOUGH IN THEORY A SEVERE WEATHER THREAT SHOULD BE ALMOST NON-EXISTENT FOR THE MAJORITY OF THE CWA SUNDAY...AS MENTIONED AT THE TOP...WE PROBABLY DO NOT WANT TO SEE THIS SYSTEM SLOW DOWN MUCH MORE OR SOME DECENT INSTABILITY COULD TRIGGER SOME POTENTIAL SOME STRONG-SEVERE STORMS NEAR THE EXTREME EASTERN EDGE OF THE CWA DURING THE AFTERNOON BEFORE THIS ACTIVITY WOULD DEPART EASTWARD INTO EASTERN NEB/KS. IN THE MID- UPPER LEVELS...PREFER THE 12Z NAM DEPICTION OF THE CENTER OF THE UPPER LOW REACHING THE THEDFORD AREA BY MID-DAY...AND THE FAR NORTH CENTRAL NEB/SOUTHERN SD BORDER AREA BY EARLY EVENING. THE ATTENDANT SURFACE LOW SHOULD SKIRT THE EXTREME WESTERN/NORTHERN EDGES OF THE CWA AS THE DAY WEARS ON. AS THE LOW MOVES...A COLD FRONT/DRYLINE WILL GRADUALLY INVADE THE CWA FROM WEST-TO- EAST...TURNING WINDS MORE WESTERLY WITH TIME. IT WILL A RATHER BREEZY DAY AS WELL BOTH AHEAD OF AND BEHIND THIS FRONT...WITH SUSTAINED SPEEDS EASILY 20-25 MPH MUCH OF THE TIME...AND POSSIBLY A BIT HIGHER ESPECIALLY IN THE AFTERNOON. AS FOR SHOWER/STORM CHANCES...ALTHOUGH SUPPORT IS NOT STRONG...OPTED TO LINGER AT LEAST AN ISOLATED STORM MENTION INTO THE MORNING AND EVEN EARLY AFTERNOON HOURS MAINLY WITHIN THE CENTRAL/NORTHWEST CWA...ALTHOUGH ODDS ARE THIS IS PROBABLY GOING TO MAINLY NON-LIGHTNING-CONTAINING SHOWERS. ALTHOUGH ALMOST IMPOSSIBLE TO FORETELL IN ADVANCE...WOULD NOT BE SHOCKED TO SEE A BRIEF FUNNEL CLOUD/MAYBE EVEN WEAK TORNADO DEVELOP NEAR THE SURFACE LOW IN OR NEAR THE EXTREME NORTH/NORTHWEST CWA...AS SOMETIMES HAPPEN NEAR THE CORE OF A MID- UPPER LOW. HOWEVER...OF LIKELY GREATER CONCERN IS THE MORE "TRADITIONAL" RISK THAT THE COLD FRONT SLOWS DOWN ENOUGH TO BRING AT LEAST A BRIEF/FLEETING (LIKELY LESS THAN 1 HOUR) THREAT OF STRONG-SEVERE STORMS TO OUR EXTREME EASTERN CWA BEFORE THE THREAT DEPARTS TO THE EAST. IN FACT...THE LATEST SPC DAY 2 OUTLOOK NOW BARELY NICKS THE EXTREME CWA WITH A MARGINAL RISK OF SEVERE...SO THIS BEARS WATCHING. AT LEAST FOR NOW...HAVE REFRAINED FROM ADDING AN AFTERNOON THUNDERSTORM CHANCE TO THE FAR EASTERN CWA...BUT UPCOMING NIGHT SHIFT MAY HAVE TO CONSIDER IT. DESPITE ALL OF THE AFOREMENTIONED POSSIBLE ISSUES THOUGH...AGAIN WANT TO REITERATE THAT THE MAJORITY OF THE CWA (ESPECIALLY CENTRAL/SOUTHERN ZONES) MAY NOT SEE A SINGLE DROP OF RAIN ALL DAY THANKS TO BEING WITHIN THE LARGE-SCALE DRY SLOT ALOFT. TEMP-WISE...MOST OF THE AREA SHOULD SEE AT LEAST SEVERAL HOURS OF PARTLY IF NOT MOSTLY SUNNY SKIES...MEANING THAT DESPITE COLD AIR ADVECTION MOVING IN FROM THE WEST BEHIND THE FRONT...MOST OF THE AREA SHOULD SEE READINGS JUMP SOLIDLY 5-10 DEGREES WARMER THAN TODAY. ALTHOUGH NOT THE HIGHEST CONFIDENCE HIGH TEMP FORECAST...HAVE AIMED FROM UPPER 50S FAR WEST...NEAR-70 TRI-CITIES...AND MID 70S FAR EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 357 PM CDT SAT MAY 9 2015 A FAIRLY STRONG COLD FRONT WILL CONTINUE WORKING ITS WAY EAST ACROSS THE REGION SUNDAY EVENING...WITH A COOLER AND MORE STABLE AIRMASS EXPECTED IN ITS WAKE. IN ADDITION TO THE DROPPING TEMPERATURES... WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY BEHIND THIS FRONT... MAKING FOR A BLUSTERY START TO THE NEW WORK WEEK. WITH NEARLY A 10C DROP IN 850MB TEMPS BEHIND THE FRONT...EXPECT TEMPERATURES TO STRUGGLE TO CLIMB OUT OF THE 50S ACROSS A GOOD PORTION OF THE LOCAL AREA MONDAY AFTERNOON...ALBEIT IT SHOULD BE NOTED THAT 850MB TEMPS HAVE TRENDED UPWARDS SLIGHTLY FROM PREVIOUS FORECASTS IN MODEL DATA. IN ADDITION...WITH THIS COOLER AIRMASS EXPECTED TO BE IN PLACE BY DAYBREAK MONDAY MORNING...THERE WILL BE THE POTENTIAL FOR TEMPERATURES TO FALL INTO THE 30S TO START THE DAY...BUT THANKS TO THE COMBINATION OF INCREASING NORTHWESTERLY WINDS AND VARIABLE CLOUD COVER IMMEDIATELY BEHIND THE COLD FRONT...AM A BIT HESITANT TO MENTION FROST IN THE OFFICIAL FORECAST PACKAGE. THIS FROST POTENTIAL WILL LIKELY CHANGE MONDAY NIGHT INTO TUESDAY MORNING...HOWEVER...AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOCAL AREA FROM THE HIGH PLAINS...ALLOWING THE WINDS TO RELAX AS SKIES CLEAR. THIS LEAVES THE POTENTIAL OPEN FOR A FROSTY START TO THE DAY IN THE TYPICALLY COOL AND LOW LYING SPOTS ACROSS THE FORECAST AREA TUESDAY MORNING...BUT WILL CONTINUE TO MONITOR MODEL DATA FOR ANOTHER DAY OR SO BEFORE INTRODUCING THIS POTENTIAL WEATHER ELEMENT INTO THE OFFICIAL FORECAST FOR EARLY NEXT WEEK. THAT SAID...DUE TO COLD TEMPERATURES ALONE...WILL MENTION NEAR FREEZING TEMPERATURES FOR NORTHWESTERN PORTIONS OF THE LOCAL AREA TUESDAY MORNING IN THE HWO. OTHERWISE...IN THE MID TO UPPER LAYERS OF THE ATMOSPHERE...EXPECT HIGH PRESSURE TO AMPLIFY INTO THE NORTHERN PLAINS BY MID WEEK AS THE UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST THIS AFTERNOON MOVES ACROSS THE EASTERN SEA BOARD. THIS WILL RESULT IN A PRIMARILY SOUTHWESTERLY FLOW ALOFT ACROSS THE LOCAL AREA THROUGH THE END OF THE WEEK WITH MULTIPLE WEAK EMBEDDED IMPULSES EXPECTED TO HELP TRIGGER SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE LOCAL REGION. WHILE NOT OVERLY IMPRESSIVE...THE FIRST UPPER LEVEL WAVE IS EXPECTED TO IMPACT THE LOCAL AREA AS EARLY AS WEDNESDAY AFTERNOON...ALBEIT THERE ARE SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN THE LONG RANGE MODELS. THEREAFTER...OFF AND ON AGAIN CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED....ALBEIT NO PARTICULAR PERIOD LOOKS LIKE A COMPLETE WASHOUT AT THIS TIME DESPITE 30-50 PERCENT CHANCES FOR PRECIPITATION IN THE FORECAST WEDNESDAY THROUGH NEXT SATURDAY. TEMPERATURE-WISE...ONCE THE LOW LEVEL FLOW TURNS SOUTHERLY BEHIND THE DEPARTING SURFACE RIDGE TUESDAY MORNING...TEMPERATURES AND LOW LEVEL MOISTURE SHOULD REBOUND BY MID WEEK THANKS TO SOUTHERLY RETURN FLOW IN THE LOWER LEVELS. AS A RESULT...NEAR OR EVEN SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED EACH PERIOD NEXT WEDNESDAY THROUGH SATURDAY. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 111 PM CDT SAT MAY 9 2015 GIVEN THAT THE MAJORITY OF THE PERIOD IS EXPECTED TO FEATURE SCATTERED TO WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY AND MVFR/IFR (MAYBE EVEN BRIEFLY LIFR) CEILING/VISIBILITY...THERE IS LOW CONFIDENCE IN DETAILS ESPECIALLY BEYOND THE FIRST 6 HOURS. AS IT CURRENTLY STANDS THOUGH...THERE APPEARS TO BE LITTLE CHANCE OF A CONFIDENT RETURN TO OUTRIGHT-VFR CONDITIONS UNTIL THE MID-LATE MORNING HOURS OF SUNDAY AS A COLD FRONT MOVES THROUGH. FOCUSING FIRST ON THESE FIRST 4-6 HOURS...PREDOMINANTLY MVFR CEILING/VISIBILITY WILL PREVAIL IN OFF-AND-ON RAIN SHOWERS...WITH IFR CONDITIONS MORE LIKELY AT KEAR AS HANDLED IN A TEMPO GROUP. FROM LATE THIS AFTERNOON INTO THIS EVENING...MORE WIDESPREAD THUNDERSTORM ACTIVITY IS LIKELY...AND FOR NOW HAVE SIMPLY BLANKETED THE 22Z-12Z TIME FRAME WITH A VICINITY THUNDERSTORM (VCTS) MENTION...WITH A VICINITY SHOWER (VCSH) MENTION FOLLOWING FROM 12Z-15Z. WILL DEFER TO LATER FORECASTS TO INSERT NECESSARY MORE PREVAILING/TEMPO DETAILS AS NEEDED. ALTHOUGH THE RISK IS FAIRLY MINIMAL...A MARGINALLY SEVERE STORM WITH HAIL TO AROUND UP TO AROUND QUARTER SIZE AND GUSTY WINDS CANNOT BE RULED OUT. WIND-WISE...SUSTAINED SPEEDS WILL LARGELY AVERAGE 10-15KT WITH SLIGHTLY HIGHER GUSTS THROUGH THE PERIOD...AS DIRECTION GRADUALLY TRANSITIONS FROM EAST...TO SOUTHEAST...TO SOUTH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...PFANNKUCH LONG TERM...ROSSI AVIATION...PFANNKUCH
Hazardous weather outlook, May 9, 3:56 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 356 PM CDT SAT MAY 9 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 102100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 356 PM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORMS ARE LIKELY FOR THE ENTIRE OUTLOOK AREA THROUGH TONIGHT...WITH A FEW SEPARATE ROUNDS OF STORMS POSSIBLE. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER DOES NOT APPEAR LARGE...THERE IS STILL THE POTENTIAL FOR AT LEAST LIMITED SEVERE STORM DEVELOPMENT...MAINLY FOR AREAS SOUTH OF THE INTERSTATE 80 CORRIDOR IN NEBRASKA...AND ESPECIALLY WITHIN NORTH CENTRAL KANSAS. THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS APPEARS TO BE FOCUSED BETWEEN 7 PM AND 2 AM. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HAIL UP TO AROUND THE SIZE OF PING PONG BALLS...AND WIND GUSTS OF 60 TO PERHAPS 70 MPH. ALTHOUGH NOT CONSIDERED A MAJOR RISK...A FEW TORNADOES CANNOT BE RULED OUT...ESPECIALLY NEAR AND SOUTH OF THE NEBRASKA-KANSAS BORDER IN THE VICINITY OF A NORTHWARD-LIFTING WARM FRONT. LOCALLY HEAVY RAIN IN EXCESS OF 1 OR 2 INCHES COULD FALL IN SOME PLACES...RESULTING IN MAINLY MINOR FLOODING ISSUES...ESPECIALLY IN THOSE COUNTIES THAT SAW VERY HEAVY RAIN A FEW DAYS AGO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LOW PROBABILITY OF THUNDERSTORMS LINGERS INTO THE DAYTIME HOURS SUNDAY FOR NEBRASKA PORTIONS OF THE LOCAL AREA...BUT NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME. ON MONDAY...WINDY CONDITIONS ARE EXPECTED ACROSS THE LOCAL AREA...WITH SUSTAINED WIND SPEEDS OF 25 TO 30 MPH...AND GUSTS UP TO 45 MPH. EARLY TUESDAY MORNING...NEAR FREEZING TEMPERATURES ARE POSSIBLE...PRIMARILY ALONG AND NORTHWEST OF A LINE EXTENDING FROM CAMBRIDGE NEBRASKA TO GREELEY NEBRASKA. IN ADDITION...THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS ACROSS THE LOCAL AREA WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS MAINLY THE SOUTHERN HALF OF THE OUTLOOK AREA AT SOME POINT THIS EVENING INTO TONIGHT...ESPECIALLY BETWEEN 7 PM AND 2 AM. THE GREATEST NEED WOULD LIKELY EXIST NEAR AND SOUTH OF THE NEBRASKA-KANSAS BORDER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/ROSSI
In the hours before
Special weather statement, May 9, 8:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 817 PM CDT SAT MAY 9 2015 NEZ083-100145- HARLAN NE- 817 PM CDT SAT MAY 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARLAN COUNTY UNTIL 845 PM CDT... AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STAMFORD...OR 18 MILES NORTHEAST OF ALMENA...MOVING NORTH AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN DAWSON COUNTY LAT...LON 4035 9963 4035 9944 4006 9941 4004 9963 TIME...MOT...LOC 0116Z 173DEG 21KT 4013 9955 WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:17 PM CDT | Special Weather Statement | GID | Harlan | 28 min |
| May 9, 8:50 PM CDT | Tornado Warning | GID | Harlan, Phelps | 25 min |
| May 9, 9:20 PM CDT | Special Weather Statement | GID | Phelps | 25 min |
| May 9, 10:05 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 40 min |
| May 9, 11:17 PM CDT | Special Weather Statement | GID | Kearney | 43 min |
| May 9, 11:48 PM CDT | Special Weather Statement | GID | Buffalo | 42 min |
| May 9, 11:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 36 min |
Nearby
Tornado Warnings in Nebraska, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.